I then headed back to the QEH, in all my 'finery' to visit Father! He was agitated and restless, which is hardly surprising when I heard they had stopped his resperidone altogether – I was told the other day, that they were only halving the dose! Father pulled out three cannula's last night, a staff nurse told me – not surprised by that at all, he won't keep still or be quiet without resperidone and its unfair to him – I will be speaking with doctors about this tomorrow! I was told that Father was bleeding from bowels, this is probably because of the blood thinning medication they are giving him (when he had clexane injections a while back, he bled from bowels). He had not been shaved for two days, so I did it. His lips were dry, had been bleeding and looked sore. I succeeded in settling him down and sat and held his hand to tell him all about the cream tea party. I then went on a mission to other wards on the scrounge for some aqua gel or similar to put on Father's lips/mouth – I succeeded in my mission, informed staff nurse etc and applied some gel – Father said it 'felt better' – poor man. Sometimes I wish I could just give up my life and look after my Father like he should be looked after, but its not possible. Father still hasn't seen a Speech Therapist, so still is not allowed any oral fluids, which is why his mouth is so dry and sore. He also hasn't been out of bed yet, which means his legs are going to be even stiffer than they are normally. Looks like I'll be going to the ward with a list tomorrow – be warned!!! The following needs to be carried out:
- Resperidone: restart, then he can be settled and safe enough to sit out in chair.
- Stop blood thinning medication, too harsh for someone so frail and not necessary and especially when this results in bleeding from bowel!
- Speech Therapist to assess how much thickener needs to be in drink asap, so he can start drinking again, he has been in hospital 6 days!
- Remove catheter – not necessary now and not good practice to keep one in, makes nursing staff's life easier, but not good for the patient.
- He is asking to 'go back home' – carry out above and get him back to the Care Home!!!